Jamaica Gleaner / I cheated do I have HIV?
Q: Dear Doc, I am a 30-year-old married man. I cheated on my wife in August 2015 and the condom broke. I had a penile discharge after, and went to the doctor, who prescribed some medication. The discharge went away and I did a HIV test in November 2015, and the results came back negative. I went to another doctor and did another test in June 2016, and the result was again negative. My wife tested negative in May 2016.
Having learnt my lesson, I have not cheated since. But since the incident, I have noticed a small but visible lymph node behind my left ear. The doctor thinks I should not worry about it. I have taken medication for it but it won’t go away. I don’t know if it was there before my exposure.
I have noticed that the colour of my thumbnails have changed gradually to brown with dark ‘purplish’ lines. My toenails have also become brown with splits in the middle. The veins in my forehead have become visible, but I have not lost weight, and the lining at the front of my hair has dry scalp.
Doc, do you think the HIV testing machines have been wrong and I have been HIV-positive from 2015? I need your help.
A: It is unlikely that the HIV test results were wrong, based on the time frames you have given. However, you can repeat them for your peace of mind.
The lymph node behind your ear could be due to ongoing skin irritation from shaving as well as infection of the ear/throat. Sometimes lymph nodes do not revert to their pre-infection size after treatment with antibiotics.
The swelling you are seeing in your forehead veins may be inflammation related to the possible ongoing infection described above, or it could be that they have always been visible but just now noticeable to you as you are paying more attention to your body. Sometimes holding down your head in an attempt to look at the scalp in a mirror can make the veins mildly distended due to reduced drainage in this position. High blood pressure can also cause this.
The fact that you have been treated with medication (which I assume include antibiotics) and the lymph node is still present and seem not to be shrinking, warrants further investigation to rule out malignant conditions like lymphoma, which occur quite often in men of your age group.
The scalp and nail changes you mentioned is suggestive of a condition called psoriasis, but could also be a fungal infection. Sometimes it can be difficult to differentiate between them. See a skin doctor (dermatologist) who will sort it out for you.
Q: Doc, can you tell me what is the cure for kidney stones and what are the symptoms?
A: This condition is fairly common, but drinking lots of water daily reduces the chances of developing kidney stones. Sometimes, increased fluid intake causes them to pass out in the urine.
The treatment depends on what is happening to the individual. If there is no pain, fever, problems passing urine or signs of infection, a watch-and-see approach is taken. This involves doing serial X-rays and ultrasounds to see if they are growing in size or number.
Smaller stones are treated with medication that helps to absorb the calcium from which most stone are made. Antibiotics are given as well.
Larger stones are treated by exposing the area to a type of sound wave that passes though the kidney and shatter the stones, which are then small enough to pass out in the urine. Very large ones may need surgical removal.
In addition to the symptoms described above, the most common is pain in the side. The pain may be on and off. Some people feel nauseous and may even vomit. There may also be blood in the urine.
Q: Good day to you, Doc. My man can’t get an erection a problem he has had for some time now. I have also been seeing some weird marks on his penis. The marks are long and dark, and the rim around the head is red. The marks would go away the next day.
The other problem I notice is that his lips are changing colour and is sometimes swollen. Some whitish things are also on his inner lips.
I want to know if all that I am seeing are signs of cheating? His erection has recently improved, but he says it’s the garlic that is causing it. The other day, I noticed a fishy smell from his penis.
He is not having sex with me as often, and I have started using a condom with him. Sometimes his penis is red. He says he is not cheating, but many evenings he comes home with neck pain and a tingling in the throat, like he has caught a fresh cold.
A: First of all, how old is your man? Older men sometimes take longer to get an erection, due to ageing of the reproductive system, which can be associated with high cholesterol which clogs the blood vessels that lead to the penis. High blood pressure will worsen the problem, as well as diabetes, which damages the nerves to the penis.
The dark marks you mentioned could be caused by an allergic reaction to the condoms or vaginal lubricants; or just bruising from rough sex.
The redness you speak of could be a yeast infection, which can be easily treated with antifungal creams/tablets. Whitish spots on the lips or inside the mouth is also a sign of yeast infection.
These signs are common in individuals with a weak immune system, such as in persons with HIV infection or diabetes, so please have your man get these checked urgently.
The fishy odour suggests a common type of infection called trichomoniasis, which is easily treated with antibiotics.
It is good that you have started using condoms. Maybe it is best not to have sex until both of you have been seen by a doctor for a checkup and treatment.
Q: Doc I’m a 24-year-old female and I have had a problem for a very long time that is driving me crazy each and every day.
My problem is that I have sweaty feet, and due to this, I cannot wear sandals.
Sometimes, I am embarrassed when I go out either I can’t walk properly or sweat is running all over. Is there any medical help I can get?
A: The condition you are experiencing is called hyperhidrosis the medical term for excessive sweating, which occurs even in cool environments.
It can be all over the body, or localised to one area, such as the hands, underarms or feet.
The localised type usually runs in families, and is common in teens and young adults like yourself. The generalised type is usually caused by underlying medical problems such as hyperthyroidism, cancer, or diabetes, so these need to be treated to alleviate the problem.
For the localised type not due to underlying medical conditions, the following treatment options are available: practise proper hygiene; keep the feet clean, change socks and stockings daily, rotate footwear.
Apply prescription-strength antiperspirant to the feet after each shower/bath.These can be bought over the counter. Just look for the percentage active ingredient, which is usually aluminium chloride, preferably above 20 per cent. Brands such as Secret and Degree are examples of these.
If these don’t work, then you will have to visit a dermatologist, who will discuss some options with you.
These may include iontophoresis, where the feet are placed in a solution through which a small electrical current is passed. This temporarily stops the sweat glands from secreting, so repeat treatments are necessary.
Prescription oral medication such as anticholinergics also work, but they reduce sweating all over the body and have side effects such as dry mouth and blurred vision.
Botulinum toxin (Botox) injected around the area blocks the nerve signals that cause sweating. Surgery to remove the sweat glands is also an option.